Montana, 2013

Damaging Winds in Montana, June 12, 2013

June 12, 2013 · NWS BYZ · 5 events in 2 counties and zones

A few thunderstorms producing very strong winds moved across the foothills locations of the Beartooth/Absaroka Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few thunderstorms producing very strong winds moved across the foothills locations of the Beartooth/Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 12, 7:31 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 12, 7:31 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
831 PM MDT WED JUN 12 2013

.UPDATE...
HAVE CANCELLED THE REMAINING WATCH SECTION WHICH INCLUDED GOLDEN
VALLEY AND WHEATLAND. MODELS DID NOT HANDLE CLOUD COVER NOR THE
SUBTLE LOCATION OF IMPULSES TODAY...EXCEPT FOR THE CONVECTION IN
SHERIDAN COUNTY. BASED ON NEWER DATA NOT AVAILABLE FOR AFTERNOON
PACKAGE...I DID SHIFT THE EMPHASIS OF SEVERE THREAT EASTWARD FOR
TOMORROW...MAINLY EAST OF BILLINGS. TIMING MAY BE AN ISSUE AS
BEST FORCING DOES NOT REACH JUICY EASTERN ZONES UNTIL AFTER MAX
HEATING. SO CONFIDENCE STILL NOT GREAT FOR TOMORROW
EITHER...THOUGH FORCING MUCH BETTER TOMORROW/TOMORROW EVENING.
ADDED SOME FOG OVERNIGHT. DUE TO POTENTIAL FOR HEAVY RAIN WE HAVE
ALSO EXTENDED THE FLASH FLOOD WATCHES FOR THE BURN SCAR REGIONS
THROUGH THURSDAY EVENING. BT

&&

.SHORT TERM...VALID FOR THU AND FRI...

OVERVIEW...A FETCH OF MOISTURE CONTINUES TO STREAM OVER OUR
FORECAST AREA. THIS IS DUE TO SW FLOW ALOFT TAPPING INTO PACIFIC
MOISTURE AHEAD OF AN APPROACHING LONG WAVE TROUGH ON THE PACIFIC
NW COAST. IN THE LOWER LEVELS EASTERLY FLOW CONTINUES AND HAS KEPT
HIGH DEWPOINTS OVER THE REGION.

SO WE HAVE THE MOISTURE AND EFFECTIVE SHEAR NECESSARY FOR STRONG
THUNDERSTORMS TODAY. RAP MODEL PROGGS INDICATE AN AXIS OF
INSTABILITY FROM THE FRONT RANGE OF NORTH CENTRAL MONTANA DOWN TO
SHERIDAN COUNTY IN WYOMING THIS AFTERNOON AND INTO THE EARLY
EVENING. THIS AXIS IS WHERE I EXPECT STORMS TO REALLY FIRE UP
WITH SUSTAINED UPDRAFTS LATER TODAY. THE MAIN TRIGGER IS SOME
SUBTLE ENERGY NOW IN EASTERN IDAHO MOVING NORTHEAST ASSOCIATED
WITH A JETLET IN THE SW FLOW ALOFT. THIS FEATURE WILL NOT BE AS
STRONG AS YESTERDAYS SHORT WAVE TROUGH...BUT ADEQUATE TO GET
THINGS GOING. MY FEELING IS THE POTENTIAL FOR REACHING SEVERE
LIMITS WITH STORMS TODAY HAS BEEN DEGRADED BY THE CLOUD COVER.
ANALYSIS INDICATES THE EASTERN ZONES NEAR THE BORDER ARE PRETTY
WELL CAPPED AND WILL LIKELY STAY THAT WAY THROUGH AT LEAST THE
AFTERNOON. THE CENTRAL ZONES...INCLUDING BILLINGS...WHERE THE
INSTABILITY AXIS EXISTS HAS NOT BEEN ABLE TO HEAT UP MUCH YET
EITHER. SOME OF THE SREF SEVERE WEATHER INDICES ARE THUS BACKING
OFF A BIT ON THE POTENTIAL FOR SEVERE STORMS IN OUR AREA. SO MY
CONFIDENCE HAS DECREASED IN A WIDESPREAD SEVERE WEATHER EVENT FOR
OUR FORECAST AREA TODAY. THE WESTERN ZONES HAVE THE BEST CHANCE OF
SEEING STRONG TO SEVERE STORMS DUE TO THEIR WARMER SURFACE TEMPS
AND PROXIMITY TO SHORT WAVE ENERGY. THAT SAID...SHOWERS AND
THUNDERSTORMS STILL LOOK LIKE A GOOD BET FOR THE WESTERN AND
CENTRAL ZONES THROUGH EVENING...JUST NOT AS STRONG AS YESTERDAY.
ALSO...WITH OUR PRECIP WATER VALUES NEAR AN INCH OR MORE HEAVY
RAIN IS STILL QUITE POSSIBLE. THE FLASH FLOOD WATCHES ACROSS OUR
AREA ARE THUS IN GOOD SHAPE...WITH THE PINE CREEK BURN SCAR AND
MUSSELSHELL COUNTY BURN SCARS GENERALLY THE MOST UNDER THE GUN
THIS EVENING.

THURSDAY...THE UPPER TROUGH OFF THE PACIFIC NW COAST MOVES INTO
THE NORTHERN ROCKIES AND WILL DRIVE A MID LEVEL FRONT ACROSS OUR
REGION BY EVENING. THE MODELS HOLD MOST OF THE CONVECTION OUT OF
OUR AREA UNTIL EVENING...THEN SWEEP A STRONG WIND SHIFT OVER
SOUTHERN MONTANA. INGREDIENTS ARE THERE FOR HAIL AND WIND THREATS
MAINLY EAST OF A ROUNDUP TO BROADUS LINE.

FRIDAY...STRONG WESTERLY FLOW OVER THE AREA WILL DRY OUT THE
ATMOSPHERE. THE TROUGH WILL BE PASSING OVER WITH COOL MID LEVELS
LIMITING OUR AFTERNOON HIGHS. HAVE LOWERED TEMPS FOR FRIDAY A BIT.
BT

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

A QUIET WEATHER PATTERN IS EXPECTED FOR THE UPCOMING WEEKEND. A
COLD FRONT WILL MOVE THROUGH THE FORECAST AREA FRIDAY AS AN UPPER
LOW MOVES ACROSS SOUTHERN CANADA. THE FRONT WILL USHER IN DRIER
AIR FOR SATURDAY ALONG WITH BREEZY WESTERLY SURFACE WINDS. A
WEAKER FRONT DROPS DOWN FROM NORTHERN MONTANA LATE SATURDAY NIGHT
INTO SUNDAY MORNING BRINGING LIGHT NORTH TO NORTHEAST WINDS.
HOWEVER...NOT MUCH IF ANY MOISTURE LOOKS TO BE ASSOCIATED WITH
THIS FRONT AND GIVEN DRIER WEST TO NORTHWEST SURFACE FLOW...NOT
LOOKING FOR ANY SHOWER/THUNDERSTORM ACTIVITY AT THIS TIME. HIGH
PRESSURE RIDGING BEGINS TO BUILD SUNDAY INTO MONDAY. HOWEVER...A
FEW WEAK DISTURBANCES MAY UNDERCUT THIS RIDGE RESULTING IN A
SLIGHT SHOWER/THUNDERSTORM CHANCE MAINLY OVER AND NEAR THE
MOUNTAINS.

BY TUESDAY INTO WEDNESDAY...MODELS BRING ANOTHER UPPER LOW ONTO
THE PACIFIC NORTHWEST COAST BRINGING AN UNSETTLED SOUTHWEST FLOW
ALOFT TO THE FORECAST AREA. SEVERAL DISTURBANCES WITHIN THIS FLOW
WILL ALSO MOVE ACROSS OUR FORECAST AREA BRINGING RETURNED
THUNDERSTORM CHANCES. HOOLEY
&&

.AVIATION...

WIDELY SCATTERED SHOWERS...AND A FEW THUNDERSTORMS...ARE POSSIBLE
ACROSS WESTERN ROUTES OVERNIGHT. MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHEAST OVER THE NEXT FEW
HOURS...ESPECIALLY FROM KSHR TO SOUTH OF EKALAKA. EXPECT MVFR TO
LIFR CONDITIONS IN ANY THUNDERSTORM. THERE MAY BE SOME PATCHY FOG
IN LOW-LYING AREAS NEAR KSHR LATE TONIGHT INTO EARLY THURSDAY
MORNING. ANOTHER ROUND OF THUNDERSTORMS...SOME WITH HAIL AND GUSTY
WINDS...WILL BE POSSIBLE FROM A KMLS TO KSHR LINE WEST BY LATE
THURSDAY AFTERNOON...AHEAD OF A SURFACE COLD FRONT. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 057/083 052/072 048/078 051/079 052/080 055/085 052/077
    42/T    63/T    10/U    01/U    12/T    22/T    12/T
LVM 049/078 043/066 043/078 043/079 045/081 046/084 049/075
    54/T    54/T    20/U    01/U    12/T    22/T    22/T
HDN 056/085 052/073 048/078 050/080 051/080 056/088 052/081
    32/T    63/T    10/U    11/U    12/T    22/T    12/T
MLS 057/085 055/074 051/078 053/079 053/078 055/084 057/082
    32/T    83/T    10/U    11/U    12/T    22/T    22/T
4BQ 054/089 054/073 049/078 050/080 051/079 055/087 055/087
    42/T    52/T    10/U    11/U    12/T    22/T    11/U
BHK 053/079 056/072 049/076 050/075 050/075 054/080 058/079
    22/T    52/W    10/U    11/U    12/T    22/T    11/U
SHR 052/086 050/072 044/078 047/078 049/079 053/086 050/085
    82/T    52/T    10/U    11/U    12/T    22/T    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING FOR
      ZONES 29-31-34-36>38-42-57-58-64-65-67.
WY...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING FOR ZONE
      99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 12, 7:20 PM MST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
820 PM MDT WED JUN 12 2013

MTZ028>042-056>058-063>068-WYZ098-099-140230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
820 PM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEATHER PATTERN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE THURSDAY. POTENTIAL THREATS WITH THESE STORMS WILL
INCLUDE LARGE HAIL...STRONG WINDS...HEAVY RAINFALL AND FLASH
FLOODING. A COLD FRONT FRIDAY WILL BRING AN END TO THE SEVERE
THUNDERSTORM THREAT GOING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Jun 12, 4:50 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
550 PM MDT WED JUN 12 2013

WYC033-130030-
SHERIDAN WY-
550 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHERIDAN COUNTY UNTIL 630
PM MDT...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STORY...OR 13 MILES SOUTH OF SHERIDAN...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STORY...WYARNO...BANNER...BIG HORN AND PARKMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4488 10678 4488 10620 4455 10665 4456 10716
TIME...MOT...LOC 2341Z 223DEG 31KT 4459 10694

STC
Special weather statement, Jun 12, 5:31 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
631 PM MDT WED JUN 12 2013

MTC003-075-WYC033-130115-
POWDER RIVER MT-BIG HORN MT-SHERIDAN WY-
631 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWDER RIVER...
SOUTHEASTERN BIG HORN AND CENTRAL SHERIDAN COUNTIES UNTIL 715 PM
MDT...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN SHERIDAN
COUNTY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...DECKER...STORY...BANNER...PARKMAN...WYARNO AND BIG HORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4502 10685 4502 10610 4455 10671 4456 10727
      4456 10728
TIME...MOT...LOC 0023Z 243DEG 26KT 4460 10690

STC
Special weather statement, Jun 12, 5:38 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
638 PM MDT WED JUN 12 2013

MTC003-WYC033-130115-
BIG HORN MT-SHERIDAN WY-
638 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN AND
NORTHWESTERN SHERIDAN COUNTIES UNTIL 715 PM MDT...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS OVER WESTERN SHERIDAN
COUNTY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 45 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... RANCHESTER...DAYTON...BURGESS
JUNCTION...ABERDEEN...AND BECKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4465 10753 4469 10758 4469 10764 4510 10741
      4511 10676 4459 10725
TIME...MOT...LOC 0028Z 232DEG 27KT 4474 10733

STC
Special weather statement, Jun 12, 6:16 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
716 PM MDT WED JUN 12 2013

MTC107-130200-
WHEATLAND MT-
716 PM MDT WED JUN 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEATLAND COUNTY UNTIL
800 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES WEST OF JUDITH GAP...OR 29 MILES
NORTHEAST OF WHITE SULPHUR SPRINGS...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JUDITH GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR SOUTH CENTRAL MONTANA.

LAT...LON 4671 10987 4671 10984 4669 10982 4669 10961
      4655 10960 4658 11027 4671 11028 4671 11021
      4673 11019 4672 11013 4675 11010 4675 10996
TIME...MOT...LOC 0112Z 267DEG 24KT 4672 11033

TESAR

The radar

The Billings radar (KBLX), 156 km away, was scanning. The volume nearest the first event began at 03:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 12, 8:38 PM MST
Where
Park County, 2 mi SW of Livingston
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
45.650, -110.600

Thunderstorm Wind, Park

When
June 12, 8:58 PM MST
Where
Park County, 2.76 mi S of Mission
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
45.680, -110.500

Thunderstorm Wind, Stillwater

When
June 12, 9:00 PM MST
Where
Stillwater County, 3.57 mi SE of Fishtail
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.420, -109.440

Thunderstorm winds blew down three 15-18 diameter Cottonwood trees and damaged an outbuilding.

Thunderstorm Wind, Park

When
June 12, 9:15 PM MST
Where
Park County, 0.69 mi S of (Lvm)livingston Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
45.690, -110.450

Thunderstorm Wind, Stillwater

When
June 12, 9:22 PM MST
Where
Stillwater County, 3.39 mi W of Fishtail
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.450, -109.570

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449093, 449090, 449091, 449095, 449092.